, Volume 12, Issue 6, pp 370-383
Date: 26 Oct 2012

CNS Adverse Events Associated With Antimalarial Agents

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

CNS adverse drug events are dramatic, and case reports have influenced clinical opinion on the use of antimalarials. Malaria also causes CNS symptoms, thus establishing causality is difficult.

CNS events are associated with the quinoline and artemisinin derivatives. Chloroquine, once considered too toxic for humans, has been the antimalarial of choice for 40 years. While a range of serious CNS effects have been documented during chloroquine therapy, the incidence is unclear (extrapyramidal symptoms occur with an incidence of 1 in 5000). Amodiaquine has a higher incidence of mild CNS effects than chloroquine. Mefloquine therapy causes dose-related transient dizziness. Serious CNS events during mefloquine therapy occur in 1: 1200 Asians and 1: 200 Caucasians/Africans. Risk factors include dosage, concomitant drug use/interactions, previous history of a CNS event and disease severity. Retreatment (within a month) increases the risk in Asians 7-fold. Studies indicate that the frequency of serious CNS events with mefloquine prophylaxis (1: 10 000) is similar to that with chloroquine (1: 13 600). Quinine causes cinchonism at standard therapeutic doses. High-tone hearing loss occurs, but irreversible auditory or ocular effects are very rare.

The artemisinin derivatives are associated with dose-dependent brain lesions in rodent, canine and nonhuman primates. At low doses, histological injury has been demonstrated, without clinical neurological signs. No significant toxicity has been reported in humans. Other antimalarial drugs are seldom associated with CNS adverse events.

Data do not suggest a need to diminish the correct use of the quinoline derivatives. Irreversible effects are extremely rare and usually associated with overdosing or prior history of a serious CNS event. Concomitant therapeutic use of 2 drugs from the same family, or retreatment with the same drug, should be avoided. Onset of drug-associated serious CNS events requires drug discontinuation and future avoidance of the drug.